There appears to be an increased risk of cardiac symptoms, but not cardiac arrhythmias, in patients using stimulants and quinolone antibiotics concomitantly compared with those taking stimulants plus amoxicillin or azithromycin, according to the findings of a recently published retrospective cohort study.
In the study, MarketScan claims data (between 2008 and 2015) of privately-insured patients 18 to 65 years old was analyzed to determine whether concomitant administration of quinolones and stimulants increased the risk of cardiac events. Patients included in the study were receiving methylphenidate or mixed amphetamine salts that coincided with an oral quinolone or comparator (amoxicillin ± clavulanate or azithromycin) treatment course. The two outcomes of interest were the development of cardiac symptoms (including palpitations, tachycardia, or syncope) and cardiac arrhythmias (including ventricular arrhythmias, paroxysmal ventricular tachycardia, or cardiac arrest) during the time of exposure.
“The hazard of cardiac events in stimulant-quinolones-exposed adults was compared to those who were treated with stimulant-comparator antibiotics using a weighted Cox regression model,” the authors explained. The study cohorts included 390,490 patients who concomitantly received a stimulant plus a quinolone or amoxicillin and 387,574 patients who concomitantly received a stimulant plus a quinolone or azithromycin.
“The unadjusted incidence rate for cardiac symptoms in stimulant-quinolone users was 471 cases/10,000 patient-years, and it was 244 cases/10,000 patient-years in patients exposed to stimulant-amoxicillin; whereas the unadjusted incidence rate for cardiac symptoms was 728 and 358 cases per 10,000 patient-years for stimulant-quinolone and stimulant-azithromycin cohorts, respectively,” the authors reported. Adjusted hazard ratios (HRs) for cardiac symptoms in stimulant-quinolone patients were reported as 1.61 (95% CI: 1.30, 1.98) and 1.69 (95% CI: 1.32, 2.13) when compared with stimulant-amoxicillin patients and stimulant-azithromycin patients, respectively.
The authors also reported that findings obtained from sensitivity analyses revealed results that were consistent with the primary analysis. Development of cardiac arrhythmias (ventricular arrhythmias, cardiac arrest) was observed in a few patients across the study groups, however due to the low number of events, conclusions on risk could not be made.
“Use of a quinolone with stimulants is associated with an increased risk of cardiac symptoms requiring emergent care in comparison to use of stimulant-amoxicillin or stimulant-azithromycin,” the study authors concluded. They added, “In addition to other quinolone toxicities, prescribers should also consider the potential increased risk of cardiac symptoms when evaluating the benefits-risks of quinolone use in combination with stimulants.”
For more information visit onlinelibrary.wiley.com.
This article originally appeared on MPR